Skip to content
My WebMD Sign In, Sign Up
Please help with info
avatar
An_246691 posted:
I was Dx in July with RA.Did the Prednisone trial, was put on Plaquenil & low dose Pred. Finally got off the Pred a month ago but have had swelling, pain & doc wants me to add MTX to the Plaquenil.I've been holding off as long as possible due to Christmas.I didn't want to deal with a new drug & side effects during the holidays.Please explain to me about the hair loss.Do you lose clumps; is there just thinning? You don't lose all your hair do you? Do shots vs pills give different hair loss? I know I need it before I have more joint damage but I'm procrastinating.
Reply
 
avatar
singingbear responded:
For me I only had thinning. When I washed my hair I would lose more then was typical for me. My rheumatologist increased my folic acid from 1 mg a day to two and it has been under control since. I have only taken the pills so can't say if the shot makes any difference on that.
 
avatar
blugixxer6 responded:
I have been on the MTX injection approximatley 6 months. I started out with the pills and the side affects for me were really harsh the nausea and vomiting were the worst switching the injection has really improved those problems. I have only experienced light thinning of my hair with no clumps falling out so far.I am still on prednisone,plaquenil and folic acid daily and the MTX injection once a week.
 
avatar
Born_to_be_blonde responded:
ive been on mtx for a little over 3 months and I am just now experiencing the hair loss. At first I could tell that my scalp was tender and would tingle a little here and there. The last couple weeks I have noticed that I have been loosing a lot more. I would say that Ive lost about 1/2 of my hair. Only close family has noticed. I used to have really thick hair and now my pony tail is really small. I notice it the most after I wash my hair and comb it while its still wet. There is a lot of hair in my comb and I can pull clumps out. The hair that I have lost is pretty distributed across my head so thats the good part.

I started on the pills but my stomach just couldnt handle them. I switched to the shot and the side effects are much better. I dont think that one or the other contributes more to the hair loss though. I think its based on how long you have been taking it and the build up in your system.


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

Dry eyes and dry mouthExpert
Patients with RA may develop dryness of the eyes and mouth due to a condition called secondary Sjogrens Syndrome. The dryness is due to ... More
Was this Helpful?
34 of 41 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.